iCliniq logo

Ask a Doctor Online Now

HomeAnswersMedical oncologyserotoninDoes having three times more serotonin levels in a five-year-old boy indicate a carcinoid tumor?

Does a serotonin level of 583 ng/mL suggest carcinoid tumor?

Share

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Answered by

Dr. Sivanath

Medically reviewed by

iCliniq medical review team

Published At September 6, 2017
Reviewed AtMay 21, 2024

Patient's Query

Hello doctor,

My 5 years old son's serotonin level is 583 ng/mL, and the normal range is 50 to 200 ng/mL. So, we did chromogranin A blood test. It was 16, which is slightly elevated, as the normal range is 1.9 to 15. Should we be concerned and see a specialist? Please advise. Thank you.

Answered by Dr. sivanath

Hi,

Welcome to icliniq.com.

  • Chromogranin A level is just one marker. There are a lot of factors which may affect chromogranin A levels. It depends on the clinical suspicion of a tumor. Revert with more details of the history and radiological imaging.

Revert with more information to a medical oncologist online --> https://www.icliniq.com/ask-a-doctor-online/medical-oncologist

Patient's Query

Hi doctor,

Thank you so much. So you are saying, high serotonin and elevated chromogranin A are not necessarily an indication of a tumor? What can affect the levels? We did a fasting test. We have not done any radiology tests yet, just this blood work. Remaining blood work is normal. The child is 5 years and there are really no other symptoms. I just did research and it seems that combination of high serotonin and CgA can indicate cancer. So, I am very concerned. Do I need to be concerned?

Answered by Dr. sivanath

Hello,

Welcome back to icliniq.com.

  • Carcinoid in this age group is uncommon. Serotonin level is not recommended for screening of carcinoid. Levels of CgA secretion vary on a day to day basis in healthy individuals and those with neuroendocrine tumors.
  • Certain food intake also increases CgA levels. In general, CgA is a nonspecific marker for carcinoids.
  • In the absence of any symptoms, I wonder why you are evaluating him with uncommon tests? If you still want to get evaluated for neuroendocrine tumor, then 5-HIAA (5-hydroxyindoleacetic acid) levels are more sensitive and specific.

For further queries consult a medical oncologist online --> https://www.icliniq.com/ask-a-doctor-online/medical-oncologist

Patient's Query

Hi doctor,

Thank you so much for such an amazing response. My son has mild autism, and levels of neurotransmitters, serotonin, in particular, were recommended to be done in his case. That was the original reason why we did serotonin test. And only when it came three times higher, we decided to do CgA just to rule out carcinoid, as it often comes high in cancer patients, I was told. CgA is only very slightly elevated, so I do certainly hope that it was perhaps the food that he ate the day before or something. We are going to make an appointment with a pediatric endocrinologist just to be safe. Our primary care physician also does not think that my son has carcinoid, but we all would like to be on a safe side. I really appreciate your response. I will ask the doctor if we can perform 5-HIAA urine test. It seemed that 5-HIAA only comes back positive in advanced stages of carcinoids, and it is not a good marker for beginner stages. Do you agree?

Answered by Dr. sivanath

Hi,

Welcome back to icliniq.com.

  • I am no expert to comment on autism. However, my review of the literature did not reveal the routine use of serotonin in asymptomatic autism case. However, I will not commit to my words as I am not a pediatrician.
  • As far as oncology is concerned, in my opinion, carcinoid is not in the picture. Serotonin must be high due to some other cause. In the absence of symptom, high serotonin also with just border line CgA does not take us anywhere near carcinoid.
  • Moreover, if your son is on medication like Methylphenidate, then probably the levels are high because of the drug.

Regards.

For more information consult a medical oncologist online --> https://www.icliniq.com/ask-a-doctor-online/medical-oncologist

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. sivanath
Dr. sivanath

Internal Medicine

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Medical oncology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy